Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 29, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 13, 1999, 8:38 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 13, 1999, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 13, 1999, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McHenry County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 51 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2357 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIS 140142 RRA TORBIS NDC049-101-140215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 838 PM CDT TUE JUL 13 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 915 PM CDT * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 14 MILES WEST OF VOLTAIRE...OR ABOUT 19 MILES SOUTH OF MINOT...MOVING SOUTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... VOLTAIRE AT 840 PM CDT BENEDICT AT 900 PM CDT DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARZE CAUGHT IN THE PARTH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. LAT...LON 4807 10081 4786 10135 4785 10098 4785 10075
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:30 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 3:30 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE JUL 13 1999 A SHORT WAVE WILL MOVE ACROSS SOUTHERN CANADA TONIGHT. SATELLITE SHOWS A BAND OF CLOUD FROM HVR IN NORTH CENTRAL MONTANA INTO CENTRAL MANITOBA. CONVECTION IS OCCURING NORTHEAST OF GLASCOW NEAR ROCK GLEN IN SASKATCHEWAN AND WILL LIKELY MOVE EAST SOUTHEAST INTO NORTHWEST ND THIS EVENING. TEMPS IN THE WEST HAVE PUSHED INTO THE LOWER 90S WITH DEWPOINTS IN THE 50S WHILE IN CENTRAL ND TEMPS REMAIN IN THE 80S BUT WITH DEWPOINTS MAINLY IN THE 60S. UNSTABLE AIRMASS IS CAPPED...ESPECIALLY IN SOUTH CENTRAL ND WHERE TEMPS HAVE TO EXCEED 90 TO BREAK CAP. WOULD EXPECT MAIN ACTIVITY IN THE WEST EARLY MOVING INTO CNTRL ND THIS EVENING AS MID LEVEL COOLING OCCURS. SOME TSTORMS LIKELY SEVERE AS CAPE WILL BE IN EXCESS OF 1500. THE MODELS NOW HOLD BACK ON MOVING SURFACE LOW OUT OF AREA TO THURSDAY...WITH WEDNESDAY WARMER THAN PREVIOUS MODELS HAD INDICATED. WILL CONTINUE TO LOOK FOR A CHANCE OF TSTMS DEVELOPING IN THE AFTERNOON AND CONT INTO THE NIGHT WEDNESDAY AND THURSDAY. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 13, 5:47 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
547 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 7 N NOONAN ND 0.90 INCH HAIL
07/13/99 DIVIDE REPORTED BY PORT OF ENTRY
UNITED STATES CUSTOMS
OFFICIAL.
HISSUNGLocal storm report, Jul 13, 5:47 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
547 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 7 N NOONAN ND 0.90 INCH HAIL
07/13/99 DIVIDE REPORTED BY PORT OF ENTRY
UNITED STATES CUSTOMS
OFFICIAL.
HISSUNGLocal storm report, Jul 13, 5:58 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM COLUMBUS ND 1.75 INCH HAIL
07/13/99 BURKE REPORTED BY FIRE DEPT
NOAHLocal storm report, Jul 13, 5:58 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM COLUMBUS ND 1.75 INCH HAIL
07/13/99 BURKE REPORTED BY FIRE DEPT
NOAHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:03 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 57 min |
| Jul 13, 7:15 PM CDT | Tornado Warning | BIS | Ward | 30 min |
| Jul 13, 7:45 PM CDT | Tornado Warning | BIS | Ward | 30 min |
| Jul 13, 8:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jul 13, 8:17 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jul 13, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 58 min |
| Jul 13, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 60 min |
| Jul 13, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 62 min |
| Jul 13, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jul 13, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 50 min |
| Jul 13, 11:30 PM CDT | Tornado Warning | BIS | Pierce, Wells | 60 min |
| Jul 14, 12:30 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 60 min |
| Jul 14, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 68 min |
| Jul 14, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 60 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.